Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2004, 8:24 PM CDT for Knox County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 8:24 PM CDT (01:24 UTC)
- Expired
- Jul 5, 2004, 9:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 060124 SVRILX ILC095-060230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 825 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 930 PM CDT * AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING SEVERE THUNDERSTORMS FROM 15 MILES WEST OF RIO TO 25 MILES WEST OF ABINGDON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... RIO GALESBURG ABINGDON WATAGA ONEIDA KNOXVILLE ALTONA MAQUON THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4118 9046 4071 9045 4074 9001 4115 9000 $$ GOETSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT MON JUL 5 2004 .DISCUSSION...MAIN FORECAST CONCERNS OVER THE SHORT TERM INCLUDE THE SEVERE THREAT ALONG WARM FRONTAL BOUNDARY DRAPED OVER CNTRL IL THIS EVENING AND THEN TIMING OF COLD FRONT ACRS FCST AREA WED AND PRECIP CHANCES ASSOCIATED WITH IT. ETA AGAIN THE MODEL OF CHOICE THIS FCST PERIOD AS IT HAS HANDLED BNDRY AND CONVECTIVE TRENDS VERY WELL OVER THE PAST SVL DAYS. FURTHER DOWN THE ROAD...UPPER LEVEL RIDGING FCST TO BUILD OVER THE ERN CONUS RESULTING IN A RETURN TO WARM AND HUMID CONDITIONS FOR THE SECOND HALF OF THE WORK WEEK. SHORT TERM...TONIGHT THROUGH THURSDAY... NRN END OF BOW ECHO SYSTEM THAT PUSHED ACRS SRN IL HAS SHIFTED EAST OF AREA EARLY THIS AFTERNOON. 18Z ILX SOUNDING SHOWING ATMOSPHERE HAS BEEN AFFECTED BY CONVECTIVE SYSTEM BUT SHOULDNT TAKE TOO LONG TO RECOVER AS VSBL SHOWING QUITE A BIT OF SUNSHINE TO OUR WEST WITH TEMPS PUSHING WELL INTO THE 80S. VIGOROUS SHORTWAVE DEPICTED ON WATER VAPOR LOOP ACRS WRN IA WITH CONVECTION FIRING ALONG AND NORTH OF THE SFC WAVE AND BNDRY ACRS IOWA. MODELS SUGGEST ADDL DVLPMT LATER THIS AFTN ALONG THE BNDRY WITH SHORT TERM MODELS INDICATING THE POTENTIAL FOR A FEW STORMS TO ROTATE. PROFILES SHOWING 55 KNOTS AT 500 MB AT LATHROP MISSOURI WITH SPEED MAX PROGGED TO PUSH INTO WEST CNTRL IL LATE IN THE AFTN AND EVENING TO INTERACT WITH SYNOPTIC SCALE BNDRY AS WELL AS ANY MESOSCALE BNDRYS LEFT OVER FROM THE CONVECTION LATE THIS MRNG. WILL HAVE THE HIGHEST POPS ACRS THE NORTH CLOSER TO SYNOPTIC SCALE BNDRY WITH PROGRESSIVELY LOWER POPS ACRS THE FAR SOUTH. BASED ON THE ETAS TIMING OF THE COLD FRONT...PRECIP CHANCES APPEAR TO BE HIGHEST INTO EARLY AFTN WITH A SHIFT IN CONVECTION TO THE EAST AND SOUTH AS THE FRONT PUSHES ACRS THE FCST AREA. LINGERING CHANCES OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT WITH COOLER AND DRIER AIR FILTERING IN DURING THE DAY ON WEDNESDAY INTO EARLY THURSDAY. ETA MODEL CONTINUES TO SHOW A FAIRLY DECENT BAND OF FRONTOGENETIC FORCING TO OUR WEST LATE WED NIGHT INTO THURSDAY RESULTING IN SOME EARLY MORNING CONVECTION. THE GFS IS SHOWING SOME PRECIP AS WELL WITH THE RETURN FLOW THURSDAY BUT NO WHERE NEAR THE ETAS SOLUTION. FOR NOW...WL KEEP THU DRY BUT THIS WILL HAVE TO WATCHED IN LATER FCSTS IF THE ETA CONTINUES FROM PREVIOUS RUNS TO DVLP WARM ADVECTION PRECIP TO OUR WEST. LONG TERM...FRIDAY THROUGH MONDAY... UPPER LEVEL RIDGING FORECAST TO BUILD ACRS THE ERN U.S. DURING THE SECOND HALF OF THE WORK WEEK...AS MODELS HAVE BEEN ADVERTISING FOR SVL DAYS. A RETURN TO VERY WARM AND HUMID CONDITIONS WILL RESULT WITH ONLY LOW PRECIP CHANCES...ESPECIALLY DURING THE WEEKEND AS MEDIUM RANGE MODELS SUGGEST A WEAK FRONTAL SYSTEM WILL TRY TO SHIFT SOUTH ACRS THE MIDWEST DURING THIS TIME FRAME. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && SMITH
Hazardous weather outlook, Jul 5, 11:25 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1125 AM CDT MON JUL 5 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1125 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... TWO WEATHER SYSTEMS WILL MOVE ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT AND PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. STORMS WILL CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF ILLINOIS EARLY THIS AFTERNOON WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. A SECOND DISTURBANCE OVER SOUTHEASTERN NEBRASKA WILL THEN MOVE INTO THE AREA THIS EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AS THIS SYSTEM APPROACHES...MAINLY BEFORE MIDNIGHT. ONCE AGAIN...DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A RISK FOR SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND TUESDAY EVENING AS A COLD FRONT MOVES SOUTHEASTWARD ACROSS CENTRAL ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL BETWEEN 3 PM AND 11 PM. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING HOURS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:07 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 68 min |
| Jul 5, 9:25 PM CDT | Tornado Warning | ILX | Fulton | 65 min |
| Jul 5, 9:29 PM CDT | Tornado Warning | ILX | Knox | 61 min |
| Jul 5, 9:58 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 62 min |
| Jul 5, 10:05 PM CDT | Tornado Warning | ILX | Peoria | 55 min |
| Jul 5, 10:24 PM CDT | Tornado Warning | ILX | Peoria | 66 min |
| Jul 5, 10:32 PM CDT | Tornado Warning | ILX | Tazewell, Woodford | 58 min |
| Jul 5, 10:34 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 41 min |
| Jul 6, 6:00 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Edgar | 60 min |
| Jul 6, 6:28 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 62 min |
| Jul 6, 6:58 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Piatt | 62 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.